What is C. diff?
Clostridioides difficile (also known as C. diff) is a bacterium that causes diarrhea and colitis (an inflammation of the colon).
It’s estimated to cause almost half a million illnesses in the United States each year.
About 1 in 6 patients who get C. diff will get it again in the subsequent 2-8 weeks.
Within a month of diagnosis, 1 in 11 people over age 65 died of a healthcare-associated C. diff infection.
If you have been taking antibiotics recently and have symptoms of C. diff, you should see a doctor.
- Developing diarrhea is fairly common while on, or after taking, antibiotics, but in only a few cases will that diarrhea be caused by C.diff. If your diarrhea is very severe, do not delay getting medical care.
- Your doctor will review your symptoms and order a lab test of a stool (poop) sample.
- If the test is positive, you’ll take an antibiotic (e.g. vancomycin or fidaxomicin) for at least 10 days. If you were already taking an antibiotic, your healthcare provider might ask you to stop taking it if they think it’s safe to do so.
- Your doctor might decide to admit you to the hospital, in which case your healthcare providers will use certain precautions, such as wearing gowns and gloves, to prevent the spread of C. diff to themselves and to other patients.
Some people get C. diff over and over again.
- One in 6 people who’ve had C. diff will get it again in the subsequent 2-8 weeks.
- If you start having symptoms again, go back to your doctor.
- For those with repeat infections, innovative treatments, including fecal microbiota transplants, have shown promising results (see the “Life After C. diff“ page).